Article Text

Download PDFPDF
CASE REPORT
Beware of bone pain with bisphosphonates

Abstract

A 71-year-old woman who had been taking ibandronate for 10 years presented to an Endocrinology Department with persistent mid-thigh pain. Pelvic X-ray showed bilateral femoral cortical expansion, indicating impending atypical femoral fractures (AFFs). AFFs have been linked to long-term bisphosphonate therapy and have morbidity and mortality similar to that of hip fractures. Such fractures can be averted by regular reviews of bisphosphonate therapy and vigilance for prodromal symptoms. This patient’s bisphosphonate therapy was stopped, and fractures were avoided by treatment with vitamin D and parathyroid hormone.

  • nutrition
  • renal system
  • calcium and bone
  • vitamins and supplements
  • orthopaedics
View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.